In August 2010, a DePuy hip recall was issued for the company’s ASR Hip Resurfacing System and ASR XL Acetabular System. Data showing that the systems are defective in a disproportionate number of patients prompted the recall.
Research shows the hip implants have significantly higher failure rates than other models. Five years after receiving the DePuy implants, complications required 12 to 13 percent of patients to undergo a second hip replacement surgery.
Such complications include loose cups, pseudotumors and allergic reactions to metal debris released by the implants. These problems commonly cause pain, swelling and difficulty walking, among other symptoms.
More than 13,000 individuals have received the DePuy ASR metal-on-metal hip replacement since it first became available in July of 2003. While the implants are intended to alleviate pain and increase mobility in patients with severe hip problems, experts maintain a number of design flaws have proved problematic.
Some believe the DePuy ASR hip implant is too shallow to allow for proper implantation. Others point to the danger posed by metal debris released by the implants. In an editorial that ran in the June issue of The Journal of Arthroplasty, three leading physicians argued that metal hip implants “do not show any clinical advantage,” but rather “are producing a new serious of complications.”[i]
Patients who received an implant after 2003 and are experiencing problems are encouraged to contact their doctor to determine if they received one of the DePuy systems that has been recalled.
Additional information about drugs and drug side effects may be found on DrugWatch.com.
[i] Ross W. Crawford, Chitranjan S. Ranawat, Richard H. Rothman The Journal of Arthroplasty - June 2010 (Vol. 25, Issue 4, Pages 664-665, DOI: 10.1016/j.arth.2010.03.023)
Julie Bream is Editor of DrugWatch.com – a comprehensive Web site database featuring extensive information about thousands of different medications and drugs currently on the market or previously available worldwide including details about associated side effects to aid in the protection of patients and consumers.